Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 87, NWS St. Louis, MO

August 16, 2014Marion County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 16, 2014, 9:26 PM CDT for Marion County, Missouri. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Aug 16, 2014, 9:26 PM CDT (02:26 UTC)
Expired
Aug 18, 2014, 10:06 AM CDT
In force
37 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Marion County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North River (MO) at Palmyra (PALM7). The gauge peaked at 14.38 ft at Aug 16, 2014, 11:00 PM CDT.

actionminormoderate5101508/1708/1808/19
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05501000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WGUS43 KLSX 170226
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CDT SAT AUG 16 2014

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  North Fabius River near Ewing 

  Middle Fabius River near Ewing 

  North River near Palmyra 

.This Flood Warning is a result of 1 to 4 inches of rainfall the 
past 24 hours and little additional rainfall forecast in the next
24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-180226-
/O.NEW.KLSX.FL.W.0085.140817T0226Z-140818T1338Z/
/EWNM7.1.ER.140817T0053Z.140817T0600Z.140817T1338Z.NO/
926 PM CDT SAT AUG 16 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the North Fabius River near Ewing
* until Monday morning.
* At  8:31 PM Saturday the stage was 11.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast:  The river will crest near 12.1 feet by midnight. 
  The river will fall below flood stage around 9 AM on Sunday
  morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/17  08/18  08/19  08/20  08/21

North Fabius River
  Ewing           11.0   11.45       5.4    4.3    4.0    3.9    3.9


&&


LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154




$$

MOC111-180225-
/O.NEW.KLSX.FL.W.0086.140817T0226Z-140820T0224Z/
/EWMM7.1.ER.140816T2154Z.140817T0600Z.140819T0224Z.NO/
926 PM CDT SAT AUG 16 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Middle Fabius River near Ewing
* until Tuesday evening.
* At  8:30 PM Saturday the stage was 14.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast:  The river will crest near 14.8 feet around midnight.
  The river is forecast to fall below flood stage on
  Monday evening.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/17  08/18  08/19  08/20  08/21

Middle Fabius River
  Ewing           12.0   14.28      13.6    9.0    4.3    3.8    3.6


&&


LAT...LON 4010 9179 4012 9175 3995 9158 3994 9162




$$

MOC127-180225-
/O.NEW.KLSX.FL.W.0087.140817T0226Z-140818T1506Z/
/PALM7.1.ER.140817T0139Z.140817T1200Z.140817T1506Z.NO/
926 PM CDT SAT AUG 16 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the North River at Palmyra
* until Monday morning.
* At  8:30 PM Saturday the stage was 13.0 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast:  The river is forecast to crest near 14.5 feet early
  on Sunday morning. The river will then fall below flood stage
  late on Sunday morning.
* Impact:  At 14.0 feet...Marion County Rd 341 north of Palmyra 
  inundated. Significant agricultural land flooding...right bank.
* Impact:  At 13.5 feet...County Road 333, east of Palmyra, begins to 
  flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/17  08/18  08/19  08/20  08/21

North River
  Palmyra         13.0   12.96       7.0    6.1    5.7    5.7    5.6


&&


LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170




$$
1 follow-up statement
920 
WGUS83 KLSX 171501
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT SUN AUG 17 2014

...The flood warning is cancelled for the following river in Missouri...
 
  
           The North River at

              ...Palmyra affecting Marion County




&&

MOC127-171531-
/O.CAN.KLSX.FL.W.0087.000000T0000Z-140818T1506Z/
/PALM7.1.ER.000000T0000Z.140817T0330Z.140817T0545Z.NO/
1001 AM CDT SUN AUG 17 2014

The Flood Warning is cancelled for
  the North River at Palmyra.
* At 9:30 AM Sunday the stage was 7.4 feet.
* Flood stage is 13.0 feet.
* The river Fell below flood stage at 12:45 AM Sunday.
* Forecast: The river will continue to fall.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     08/18  08/19  08/20  08/21  08/22

North River
  Palmyra         13.0    7.45       6.0    5.5    5.1    5.0    4.9


&&


LAT...LON 3984 9150 3981 9150 3976 9170 3979 9170




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 16, 6:29 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 6:29 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT Sat Aug 16 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 347 PM CDT Sat Aug 16 2014

We have entered a quiet period of weather early this afternoon as
the atmosphere re-organizes itself.  Just entering extreme northeast
MO was a powerful 50-something MCV, and with the very moist
atmospheric column in place where PWs were in excess of two inches,
it is having no problem in perpetually generating rain around it.
Extending to the southwest of this important upper level feature was
a surface cold front:  from just W of Moberly to just N of Sedalia.
This front was intersecting a very moist atmosphere as well, where
surface dewpoints were in the low 70s and PWs near two inches, and
an unstable atmosphere as well, with MLCAPES up to 3000 J/kg.  This
front was just beginning to ignite some TSRA along it.  Further
downstream into eastern MO and southern IL, temps were just
beginning to recover into the upper 70s and low 80s where clouds and
rain had previously dominated.

The atmosphere is essentially primed and merely needs a trigger to
get the next round of rain going.  Moisture convergence should be at
sufficient levels for TSRA to get going along the front, but have
also noted that convergence was also beginning to increase over STL
metro and southeast MO where a window of opportunity for additional
development will present itself between now and early this evening.

Otherwise, primary foci will be surface front and MCV as they both
very slowly progress southeastward thru our region tonight and
continue on Sunday morning...finally expected to leave and pull away
Sunday afternoon.  As stated earlier, PWs will be in excess of two
inches, which is greater than two standard deviations from the mean
for mid-August, and models are also forecasting rather deep warm
cloud layers over 4km.  Greatest threat for excessive rainfall will
be an area sandwiched between the MCV, the broadscale lift from the
mid level shortwave, and the trailing surface front.  This all seems
to point to an area from east-central MO and throughout southwest
IL, including STL metro.  The problem is that 6hr FFG values are
mainly above 3 inches, with a small area just north of STL metro
where it is as low as 2.5 inches.  Given this, will pass these
concerns on to evening shift and let them see how convection
develops before issuance of any Flood Watch.

Categorical PoPs were forecasted thru this system's conclusion on
Sunday with a warm and muggy night ahead tonight and a cool day on
Sunday with substantial lo clouds in the system's wake expected.

TES

.LONG TERM:  (Sunday through Next Saturday)
Issued at 347 PM CDT Sat Aug 16 2014

A somewhat drier atmosphere is in place for Monday and with a lack
of upper level support and a decent lo level cap in place, should
see one day of dry wx.

A weak cold front drops down on late Monday night and lingers thru
late Wednesday and will result in a threat for thunderstorms.
Depending on where the front settles, it will separate seasonable
warmth to the north from summertime heat in the south.  This
summertime heat will be coupled with humidity that may result in 100
heat index values for parts of the area Tuesday and Wednesday
afternoons.

By late next week, there trend will be for drier and hotter wx as an
upper ridge builds overhead and may result in the summer we nearly
missed.  Looks like a period of a few more days of max temps in the
90s with heat index values between 100-105.  May need a heat
headline at some point for quite a few areas for next week as a
result.

TES

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat Aug 16 2014

Specifics for KUIN, KCOU: The primary concerns during the first 6
hours of the TAF period are thunderstorms followed by the onset of
MVFR/IFR cigs. Thunderstorms were ongoing at KUIN at TAF issuance
and may redevelop near KCOU over the next 2-3 hours as a cold
front moves across the area. A prolonged period of IFR ceilings is
expected overnight and tomorrow. Some improvement to to MVFR is
possible during the mid to late afternoon depending on how quickly
a low pressure system moves away from the area.

Specifics for KSTL, KSUS, KCPS: The primary concerns during the
first 6 hours of the TAF period are thunderstorms followed by the
onset of MVFR/IFR cigs. Thunderstorms have developed west of the
St. Louis metro area terminals and are expected to reach
KSUS/KSTL/KCPS between 00-03z. Conditions will briefly deteriorate
when thunderstorms pass overhead followed by a prolonged period of
IFR ceilings lasting overnight and into tomorrow. Some improvement
to MVFR is possibly by late afternoon depending on how quickly a
low pressure system moves away from the area.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 4:03 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT SAT AUG 16 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME STRONG TO SEVERE
STORMS ARE POSSIBLE THROUGH EARLY EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THERE IS ALSO A LOCALIZED HEAVY RAINFALL
THREAT THAT WILL PERSIST THROUGH THE NIGHT BUT IS EXPECTED TO BE
MOST PRONOUNCED FROM LATE EVENING ON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING.
CHANCES FOR THUNDERSTORMS WILL CONTINUE LATE MONDAY NIGHT THROUGH
FRIDAY...BUT PRIMARILY FOR MOST AREAS FROM TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS
OF AN INCH OR ANY FLOODING...IF OBSERVED...TO THE NATIONAL WEATHER
SERVICE.

TES

In the hours before

Special weather statement, Aug 16, 6:41 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT SAT AUG 16 2014

MOZ059-170015-
GASCONADE MO-
641 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE COUNTY UNTIL 715 PM
CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SWISS...OR 13 MILES SOUTHWEST OF
HERMANN...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRAKE...
  SWISS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS
Local storm report, Aug 16, 6:52 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            HANNIBAL                39.71N  91.38W
08/16/2014                   MARION             MO   TRAINED SPOTTER

            PALMYRA ROAD HAS UP TO 1 FOOT OF WATER PONDING ON IT
            NEAR HANNIBAL-LAGRANGE UNIVERSITY

&&

BRITT
Local storm report, Aug 16, 8:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       ROSEBUD                 38.39N  91.40W
08/16/2014  M2.30 INCH       GASCONADE          MO   CO-OP OBSERVER

            SINCE 7 AM. 1.81 INCHES BETWEEN 715 PM AND 830 PM.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:22 PM CDTAreal Flood AdvisoryLSXLincoln, Pike, Ralls6 hr
Aug 16, 9:26 PM CDTRiver Flood WarningLSXLewis35 hr
Aug 16, 9:26 PM CDTRiver Flood WarningLSXLewis72 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.